MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST SP; MEDIUM-LARGE CLIP APPLIER

INTUITIVE SURGICAL, INC ENDOWRIST SP; MEDIUM-LARGE CLIP APPLIER
Model Number 430005-52
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/02/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted thyroidectomy surgical procedure, the single-port medium-large clip applier instrument was found to have broken cables.There was no report that the instrument had clip application issues.A backup instrument of the same kind was used to continue the procedure.There was no report of fragment(s) falling inside the patient.The procedure was completed with no report of patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use with no abnormality.No functional issue on the clip applier instrument reported during intraoperative use.The customer confirmed that no fragment fell inside of the patient.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting broken cable, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The single-port (sp) medium-large clip applier instrument was analyzed and found to have a broken snake wrist cable at the distal end.The broken cable segment that contains the crimp was missing.Common causes of the failure mode are attributed to a component failure.Cable breakage, whether partial or full, may be attributed to reduction in ultimate strength of the material, which may be the result of damage to the cable through external collisions, during use, or during reprocessing.The complaint regarding broken cable was confirmed by failure analysis, which indicates that the device did contribute to the customer reported issue.This event is considered a reportable malfunction due to the following conclusion: failure analysis found the sp medium-large clip applier instrument to have a broken snake wrist cable at the distal end.The broken cable segment that contains the crimp was missing.If a snake wrist cable breaks at the distal end, a cable segment and/or the crimp could potentially fall inside a patient.Although there was no patient injury reported, a recurrence of the failure mode could cause or contribute to an adverse event.

Brand Name
ENDOWRIST SP
Common Device Name
MEDIUM-LARGE CLIP APPLIER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16616322
Report Number2955842-2023-11537
Device Sequence Number20038151
Product Code NAY
UDI-Device Identifier00886874114292
UDI-Public(01)00886874114292(10)S10200109
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 02/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430005-52
Device Catalogue Number430005
Device Lot NumberS10200109 0017
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/25/2023
Initial Report FDA Received Date03/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/09/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown